MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G50236
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 01/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty and stenting of the iliac arteries at the aortic bifurcation, an advance 18 lp low profile balloon catheter ruptured circumferentially and separated upon the first inflation.The anatomy was reported to be very severely calcified with angulation over the aortic bifurcation, where the 100% occluded lesion was located.An unknown 6 french sheath was utilized during the procedure.An unknown inflation device and a 50:50 ratio of omnipaque 300 solution were used to inflate the balloon, which ruptured at eleven atmospheres.A three-centimeter portion of the balloon then separated from the shaft.The balloon catheter was removed over an unknown wire guide, maintaining negative pressure after allowing the device to return to ambient pressure, utilizing a counterclockwise rotation.The user attempted to remove the separated portion of the balloon from the iliac artery; however, this was unsuccessful.The physician then successfully stented the separated portion of the balloon against the vessel wall, using an unknown stent.The balloon was not inflated within a stent prior to rupture.Blood was noted in the inflation device at the time of rupture.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Initial report: as reported, during angioplasty and stenting of the iliac arteries at the aortic bifurcation, an advance 18 lp low profile balloon catheter ruptured circumferentially and separated upon the first inflation.The anatomy was reported to be very severely calcified with angulation over the aortic bifurcation, where the 100% occluded lesion was located.An unknown 6 french sheath was utilized during the procedure.An unknown inflation device and a 50:50 ratio of omnipaque 300 solution were used to inflate the balloon, which ruptured at eleven atmospheres.A three-centimeter portion of the balloon then separated from the shaft.The balloon catheter was removed over an unknown wire guide, maintaining negative pressure after allowing the device to return to ambient pressure, utilizing a counterclockwise rotation.The user attempted to remove the separated portion of the balloon from the iliac artery; however, this was unsuccessful.The physician then successfully stented the separated portion of the balloon against the vessel wall, using an unknown stent.The balloon was not inflated within a stent prior to rupture.Blood was noted in the inflation device at the time of rupture.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation - evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, as well as a visual inspection and functional test of an unused product that remained in cook¿s possession were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a device built from the same raw material lot as the suspected device remained in cook possession, and was therefore inspected.The balloon was inflated with water using a cook inflation device to the rated burst pressure, 14atm.Once at 14atm, the balloon did not rupture, leak, or malfunction.There was no damage noted to the balloon surface or overall device and the bonds were smooth.A review of the device history record revealed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, specifications, and quality control procedures were conducted, and no gaps were discovered.As there were no related nonconformances in the product lot, and no gaps discovered in the manufacturing process, there is objective evidence to support that the device was manufactured to specification.An ifu is provided with this device, which states, ¿if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ additionally, the ifu warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ based on the information provided and no product returned, investigation has concluded that the patient¿s anatomy contributed to this event.According to the initial reporter, severe calcification was noted, and the target lesion was 100% occluded.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9721203
Report Number1820334-2020-00394
Device Sequence Number13535436
Product Code DQY
UDI-Device Identifier10827002502366
UDI-Public(01)10827002502366(17)221108(10)10140413
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2022
Device Model NumberG50236
Device Catalogue NumberPTA4-18-80-5-4
Device Lot Number10140413
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/06/2020
Supplement Date Received by Manufacturer04/09/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date04/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;